Texas, 2008

Damaging Winds in Texas, May 21, 2008

May 21, 2008 · NWS LUB · 4 events in 3 counties and zones

Showers and thunderstorms developed within a very dry airmass over the western and central South Plains of west Texas during the evening hours of the 21st. Although almost no measurable rainfall occurred with the convection, evaporative cooling beneath virga resulted in prolific dry downburst activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$350,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Showers and thunderstorms developed within a very dry airmass over the western and central South Plains of west Texas during the evening hours of the 21st. Although almost no measurable rainfall occurred with the convection, evaporative cooling beneath virga resulted in prolific dry downburst activity. Severe winds in the Lubbock vicinity resulted in structural and tree damage over southern portions of the city. Blinding, blowing dust accompanied the winds but remained localized. Apparent downburst activity contributed to a crash landing of an U.S. Air Force jet near Lubbock Preston Smith International Airport. Two pilots on board the aircraft were transported to a local hospital with minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 21, 1:51 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, May 21, 1:51 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
251 PM CDT WED MAY 21 2008

.SHORT TERM...
BOUNDARY CONTINUE TO MOVE TO THE NORTH WHILE THE DRY PUNCH INTO
THE SWRN ZONES HAS BEEN MINIMAL. 18Z RUC AND THE 12Z WRF-NAM
CONTINUE TO SUGGEST THAT CONVECTION COULD BREAK OUT LATE THIS AFTN
NORTH OF THE BOUNDARY ACROSS THE NERN ZONES. LOW LEVEL FLOW LOOKS
A BIT LESS FAVORABLE THAN EARLIER IN THE SHIFT WITH LESS
CONFLUENCE NOTED IN THE SFC ANALYSIS AND VISIBLE IMAGERY NOTING NO
CUMULUS DEVELOPMENT IN THE AREA OF INTEREST. DECENT CU FIELD HAS
DEVELOPED ON THE HIGH TERRAIN OF CNTL AND NRN NM AS FAR SOUTH AS
ROSWELL IN SLIGHTLY DRIER AIR. MODELS SUGGEST THIS AREA COULD
DEVELOP INTO STORMS BUT STEERING FLOW TODAY WILL PUSH THOSE STORMS
TO THE NE. GIVEN THESE TWO POSSIBILITIES WILL RUN WITH A SLIGHT
CHANCE ACROSS ROUGHLY THE NERN HALF OF THE FCST AREA BEING SURE TO
CATCH THE EXTREME NWRN CORNER OF THE FCST AREA FOR SOMETHING THAT
MAY BRUSH THE AREA FROM ERN NM. CONDITIONAL PROBABILITY OF SEVERE
WILL REMAIN PRETTY GOOD AND WILL MAINTAIN MENTION IN THE HWO.

GOOD PUSH TO THE DRYLINE IS STILL EXPECTED FOR THURSDAY...ALTHOUGH
HAVE KEPT IT A BIT FURTHER TO THE WEST THAN PROGS INDICATE.
CONVECTION A POSSIBILITY LATE IN THE DAY AND WILL MAINTAIN SLIGHT
CHANCE POPS THERE SIMILAR TO PREVIOUS FCST. WARM TEMPS EXPECTED
WITH THE DRY AND WINDY CONDITIONS...TOWARD THE HIGH END OF
GUIDANCE MOST AREAS.

.LONG TERM...
AS THE UPPER LEVEL RIDGE CONTINUES TO SLIGHTLY PUSH OFF TO THE
EAST...THE UPPER LEVEL LOW EDGES SOUTHEAST ACROSS THE DESERT
SOUTHWEST FRIDAY MORNING. THE 850MB LLJ STRENGTHENS EARLY FRIDAY
MORNING...ESPECIALLY ACROSS THE EASTERN SOUTH PLAINS...ALLOWING AN
INCREASE IN SOUTHERLY MOISTURE ADVECTION. SFC WINDS ACROSS THE
EASTERN ZONES WILL THEREFORE HAVE A MORE SOUTHEASTERLY COMPONENT.
PREVIOUS FORECASTS HAVE HINTED AT THIS...AS HIGHER POPS WERE OUT
ACROSS THE EASTERN SOUTH PLAINS/ROLLING PLAINS AREA. HAVE
THEREFORE KEPT THE CONSENSUS.

BOTH THE GFS AND THE NAM80 HAS THE UPPER LOW BECOMING STATIONARY AND
CIRCULATING ACROSS THE SOUTHWESTERN CONUS. THE GFS FURTHER SHOWS THE
LOW RETROGRADING WESTWARD TOWARDS THE NORTH PACIFIC. AS THIS
OCCURS...THE ONCE EASTWARD PROPAGATING UPPER LEVEL RIDGE PUSHES BACK
TOWARDS THE SOUTH PLAINS BY TUESDAY AFTERNOON.

THE MAIN CONCERN FOR THE EXTENDED ARE STORMS...WITH PLACEMENT BEING
UNCLEAR DUE TO THE DEPENDENCE OF THE DRYLINE. THE GFS AND NAM KEEP THE
DRYLINE MAINLY ACROSS EASTERN AND CENTRAL ZONES THROUGH AT LEAST
SATURDAY AFTERNOON. BY SUNDAY...WINDS WILL BACK TO THE SOUTHEAST...
TAPPING INTO INCREASED LOW LEVEL MOISTURE.

BY TUESDAY...WITH THE UPPER RIDGE PROPAGATING WEST ACROSS THE SOUTH
PLAINS...RELATIVELY LIGHT SFC WINDS AND DRYLINE SLOSHING BACK ACROSS
THE NEW MEXICO/TEXAS STATE LINE...GFS BREAKS OUT QPF. THIS IS DUE TO
THE INCREASE OF LOW LEVEL MOISTURE AS WINDS ARE FROM THE
SOUTH/SOUTHEAST. HAVE THEREFORE KEPT PREVIOUS THOUGHTS IN REFERENCE
TO POPS.

WEDNESDAY...THE GFS HINTS AT A FRONT MOVING ACROSS THE
PANHANDLES...BUT NOT QUITE MAKING IT INTO THE SOUTH PLAINS. HAVE A
SLIGHT MENTION OF THE FRONT...BUT DID NOT BRING IT INTO THE FA.

THROUGHOUT THE PERIOD...POPS ARE EITHER BARELY MENTIONED ARE ARE
ABOVE 15 PERCENT. WITH ADEQUATE SHEAR AND INSTABILITY IN THE
SOUNDING PROFILES...ESPECIALLY FOR THE WEEKEND. THE POSSIBILITY OF
SEVERE THUNDERSTORMS ARE THEREFORE NOT OUT OF THE QUESTION.

&&

.FIRE WEATHER...
PUSH FROM THE SW IS ENDING UP RATHER WEAK THIS AFTN WITH A BETTER
PUSH FROM THE S INTO THE SCNTL ZONES. HAVE ALSO SEEN DEW POINT
TEMPS STAY IN THE 40S ACROSS THE AREA OF CONCERN. EVEN IF THERE IS
A LATE PUSH INTO THE RED FLAG WARNING AREA IT IS UNLIKELY TO MEET
THE 3 HOUR CRITERIA. WILL THUS CANCEL WARNING WITH THE AFTN PACKAGE.

FOR THURSDAY...DRYLINE PUSH TO THE ERN EDGE OF THE CAPROCK OR
BEYOND WILL SPREAD LOW RH VALUES ACROSS MUCH OF THE AREA WHILE
STRENGTHENING SFC CYCLONE OVER THE CNTL HIGH PLAINS TIGHTENS THE
GRADIENT ACROSS THE FCST AREA. WINDS SHOULD FAIRLY EASILY MEET
CRITERIA WHILE RH VALUES MAY HAVE A TOUGH TIME AGAIN. UNCERTAINTY
SUGGEST NO EXPANSION OF THE FIRE WEATHER WATCH TO THE EAST ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  87  55  87  56 /  20  10  10  10  20
TULIA         62  89  56  89  60 /  20  10  20  20  30
PLAINVIEW     63  91  60  89  62 /  20  10  20  10  30
LEVELLAND     64  94  58  90  62 /  10  10  10  10  20
LUBBOCK       66  93  62  88  63 /  10  10  20  10  30
DENVER CITY   63  93  58  90  61 /  10  10  10  10  20
BROWNFIELD    63  94  60  90  62 /  10  10  10  10  20
CHILDRESS     68  91  66  91  68 /  20  20  30  20  40
SPUR          67  91  63  92  65 /  20  10  20  20  40
ASPERMONT     70  92  66  93  68 /  20  20  30  20  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES:
TXZ021-022-027-028-033-034-039-040.

&&

07/29
Hazardous weather outlook, May 21, 2:39 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT WED MAY 21 2008

TXZ021>044-222045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
339 PM CDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE EXTREME SOUTHERN PANHANDLE AND THE
NORTHERN ROLLING PLAINS.

A DRYLINE LOCATED NEAR A DIMMITT TO FLOYDADA TO CLAIREMONT LINE
LATE THIS AFTERNOON MAY SERVE AS THE FOCUS FOR ISOLATED
THUNDERSTORM DEVELOPMENT. TO THE NORTH AND EAST OF THE DRYLINE LOW
LEVEL MOISTURE WILL REMAIN SUFFICIENT TO PRODUCE MODERATE AMOUNTS
OF INSTABILITY WHILE THE WIND PROFILE IN THE LOWEST PART OF THE
ATMOSPHERE WILL BE CONDUCIVE TO THE DEVELOPMENT OF SUPERCELLS
SHOULD ANY THUNDERSTORMS DEVELOP. THE MAIN WEATHER THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
THE EXTREME SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS
THURSDAY AFTERNOON AND EVENING. A FIRE WEATHER WATCH REMAINS IN
EFFECT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THE
DRYLINE OVER MAINLY THE ROLLING PLAINS ON THURSDAY AND FRIDAY AND
ACROSS ALL SECTIONS SATURDAY AND SUNDAY. SOME STORMS MAY BECOME
SEVERE EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING.

The radar

The Lubbock radar (KLBB), 35 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
May 21, 6:55 PM CST to 7:20 PM CST
Where
Lubbock County, 6 mi SSW of Wolfforth to Lubbock
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
33.420, -102.060

The Texas Tech University West Texas Mesonet site near Wolfforth initially measured a 65 mph wind gust at 18:55 CST. Localized severe winds then spread northeastward with their parent virga showers over the city of Lubbock. At 19:20 CST, a 65 mph wind gust was measured at the KCBD-TV studios in south Lubbock. The winds caused minor roof damage, downed tree limbs and utility lines, and caused extensive damage to a local car wash facility. Blinding blowing dust also accompanied the winds. Portions of Avenue A between 45th and 50th Streets were briefly closed due to a downed power line.

Thunderstorm Wind, Cochran

When
May 21, 7:40 PM CST
Where
Cochran County, 13.13 mi S of Whiteface
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
33.410, -102.620

A severe thunderstorm wind gust up to 71 mph was measured by the Texas Tech University West Texas Mesonet site near Sundown. No damage was reported.

Thunderstorm Wind, Hockley

When
May 21, 8:06 PM CST to 8:30 PM CST
Where
Hockley County, 6 mi NNW of Ropesville to 6 mi SSW of Anton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.500, -102.190

A Texas Tech University West Texas Mesonet meteorologist estimated severe thunderstorm winds up to 65 mph northwest of Ropesville. The showers and thunderstorms, along with their associated winds, moved northward and resulted in a 63 mph gust as measured by the Texas Tech University West Texas Mesonet site near Anton at 20:30 CST. No damage was reported.

Thunderstorm Wind, Lubbock

When
May 21, 8:25 PM CST to 8:50 PM CST
Where
Lubbock County, Reese Vlg to (Lbb)lubbock Intl Ar
Measured
51 kt (59 mph) measured gust
Injuries
2 direct, 0 indirect
Property damage
$250,000
Reported by
Mesonet
Coordinates
33.600, -102.020

The Texas Tech University West Texas Mesonet site near Reese Center recorded a 59 mph wind gust. At 20:49 CST, an U.S. Air Force jet crashed short of the run way at Lubbock Preston Smith International Airport. Two pilots on board the plane suffered minor injuries, and were treated and released from a local hospital.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92385, 92386, 92387, 92388.